Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 27, NWS Newport/Morehead City, NC

July 20, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 20, 2017, 8:02 PM EDT. It took effect at Jul 21, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2017, 8:02 PM EDT (00:02 UTC)
In effect from
Jul 21, 2017, 8:00 AM EDT
Expired
Jul 21, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

210 
WHUS42 KMHX 210002
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 PM EDT THU JUL 20 2017

...HIGH THREAT OF RIP CURRENTS FRIDAY FOR THE BEACHES FROM
RODANTHE TO CAPE LOOKOUT...

.A SOUTHEASTERLY SWELL COMBINED WITH SOUTHWESTERLY WINDS AND HIGH
ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS 
ALONG THE BEACHES FROM RODANTHE TO CAPE LOOKOUT FRIDAY.

NCZ095-103-104-210815-
/O.NEW.KMHX.BH.S.0027.170721T1200Z-170722T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
802 PM EDT THU JUL 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FROM RODANTHE TO CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 3 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
2 follow-up statements
522 
WHUS42 KMHX 210700
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT FRI JUL 21 2017

...HIGH THREAT OF RIP CURRENTS TODAY FOR THE BEACHES FROM 
RODANTHE TO CAPE LOOKOUT...

.A SOUTHEASTERLY SWELL COMBINED WITH SOUTHWESTERLY WINDS AND HIGH
ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF RIP CURRENTS
ALONG THE BEACHES FROM RODANTHE TO CAPE LOOKOUT TODAY.

NCZ095-103-104-212345-
/O.CON.KMHX.BH.S.0027.170721T1200Z-170722T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
300 AM EDT FRI JUL 21 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FROM RODANTHE TO CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 3 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
675 
WHUS42 KMHX 220017
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
817 PM EDT FRI JUL 21 2017

...HIGH THREAT OF RIP CURRENTS SATURDAY FOR ALL BEACHES FROM DUCK
TO SURF CITY...

.A LONG PERIOD SOUTHEASTERLY SWELL COMBINED WITH GUSTY SOUTHWESTERLY
WINDS AND HIGH ASTRONOMICAL TIDES WILL CREATE A HIGH THREAT OF 
RIP CURRENTS SATURDAY ALONG ALL BEACHES DUCK TO SURF CITY.

NCZ095-103-104-220830-
/O.EXP.KMHX.BH.S.0027.000000T0000Z-170722T0000Z/
/O.NEW.KMHX.BH.S.0028.170722T1200Z-170723T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
817 PM EDT FRI JUL 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...DUCK TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1 PM SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

NCZ098-220830-
/O.NEW.KMHX.BH.S.0028.170722T1200Z-170723T0000Z/
ONSLOW-
817 PM EDT FRI JUL 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...DUCK TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1 PM SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 6:57 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 20, 6:57 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
657 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Offshore high pressure with an inland trough will be the
dominant weather features through the weekend producing hot and
humid conditions across the region. A weak cold front will
approach the region early next week and stall.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 655 PM Thursday...Not much change to the prevailing
surface pattern with Atlantic high pressure and an inland trough
of low pressure which is forecast to continue through the
weekend as upper ridging extends eastward over the region. The
isolated showers have dissipated and with the loss of heating
this evening, not expecting any additional redevelopment
overnight. Skies will become mostly clear but winds are expected
to increase overnight which will produce slightly warmer
overnight lows ranging from the low 70s inland to the mid/upper
70s along the coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 3 PM Thursday...The mid to upper level ridge will continue to
build in, while at the surface, the Piedmont trough inland and high
pressure off the SE coast. An increase of precip water values
between 1.75-2.00 inches by Friday evening which could lead to
isolated showers and thunderstorm late Friday afternoon, but
forecast soundings are showing dry conditions below 850 mb. At this
time will hold off the mention of showers as it can be very
isolated.

Overall, the main story is the increase heat across the region.
Guidance is in agreement with our local low level thickness study
with high in the mid to upper 90s inland and upper 80s/low 90s along
the beaches. Will hold off in issuing a Heat Advisory as dewpoint
temps will be in the low 70s along the coastal plains, meanwhile the
coastal counties look marginal. Will let the midnight shift to
reanalyze.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 315 PM Thu...No significant changes with this forecast
issuance as models remain in good agreement and continuity. Main
issue during period will be the potential for several days of
dangerous heat and humidity for the area with highs well into
the 90s and Heat Index values of 105+ degrees this weekend as an
upper ridge extends east into the area. Chances for rain this
weekend will also be minimal (only 20%) during the afternoon and
evening hours. Much better chance of showers/storms arrive
early next week as a trough and cool front move in.

Saturday through Sunday...20/12Z global model suite remain in
good agreement with extending the west-central upper ridge
eastward into the Mid Atlantic/Southeast states. This pattern
will lead to increasing temps and humidity with below normal
convective coverage through the weekend. What activity there is
should be diurnally driven in the late afternoon and early
evenings although will have to be on the outlook for possible
upstream MCS development which may skirt the northern tier. SPC
has NE NC in marginal severe risk for late Sat due to this
possibility but most guidance currently keeps thunderstorm
threat north of Albemarle Sound, thus will continue advertising
no higher than a 20 pop through the weekend, mainly across
interior zones.

12Z ECMWF/GFS/CMC in good agreement with low level thicknesses
around 1435-1440 meters Sat-Sun. This will support max temps
easily reaching the mid 90s each day. With dewpoints forecast to
be in the 70s, critical Heat Index values AOA 105 degrees are
expected Sat and Sun afternoons.

Forecast max temps will generally be at least 5 degrees below
record highs at most sites during period, with the exception of
KHSE and KNCA where forecast is within 3 degrees of records
mainly Sat-Sun. See Climate section below for details.

Monday through Wednesday...Ensemble height fields indicate a
lowering of heights/thicknesses beginning as early as Monday,
and especially into Tuesday as elongated ridge gets suppressed
due to amplification of eastern CONUS long wave trough. This
will likely put an end to the very hot and humid pattern, and
lead to increasing shower/storm chances. The ECMWF is quite
moist as it is advertising layer mix ratios as high as 17 g/kg
with excellent streamline moisture convergence across the
region, indicating another potential heavy rain threat
developing.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Friday/...
As of 655 PM Thurs...VFR conditions are expected for most of
the TAF period as a drier pattern continues across eastern NC
due to the presence of an upper ridge. Can't rule out some
patchy low clouds developing late tonight but expecting too much
low level mixing for fog. There is not a strong enough signal
in the guidance to include low clouds in the forecast with only
1 model indicating this. Another mainly dry day is expected on
Friday, with only isolated convection possible in the afternoon.

Long Term /Friday Night through Tuesday/...
As of 315 PM Thursday...VFR expected to prevail most of the
period with return of offshore high/inland trough pattern. The
weekend looking dry with just a very small chance (20%) of an
afternoon or evening storm. There will also be occasional brief
sub- VFR conditions during the early morning hours with the
threat for low stratus and/or fog. Better chances for
showers/storms arrive early next week with sub VFR as a front
moves into the area.

&&

.MARINE...
Short Term /Through Friday/...
As of 655 PM Thursday...Stagnant pressure pattern to continue
across the waters through Friday with S/SW flow 10 to 15 kt
expected. Seas will be 2-3 ft this evening and then increase to
2-4 ft late tonight and tomorrow.

Long Term /Friday Night through Tuesday/...
As of 315 PM Thu...No significant changes to previous forecast
thinking. The flow is expected to increase to SW 10 to 20 kt
across the marine domain on Sat with Atlantic offshore high
pressure and a weak inland trough of low pressure influencing
the wind pattern. Seas are expected to increase to 3-4 ft with
some 5 footers possible over the outer waters Saturday. Latest
models have SCA winds/seas developing as early as Sat night and
continuing through late Sunday as SW gradient further tightens.
Used a blend of NWPS/WWIV as the NWPS appears a bit too high on
wave heights.

&&

.CLIMATE...
Record Max Temps for 07/21 (Fri)

Location        Temp/Year
New Bern        103/1952  (KEWN ASOS)
Cape Hatteras    94/1977  (KHSE ASOS)
Greenville      102/1977  (COOP - Not KPGV AWOS)
Morehead City    98/1987  (COOP - Not KMRH ASOS)
Kinston         106/1926  (COOP - Not KISO AWOS)
Jacksonville    100/1987  (KNCA AWOS)

Record Max Temps for 07/22 (Sat)

Location        Temp/Year
New Bern        106/1952  (KEWN ASOS)
Cape Hatteras    92/1987  (KHSE ASOS)
Greenville      102/2011  (COOP - Not KPGV AWOS)
Morehead City   100/1987  (COOP - Not KMRH ASOS)
Kinston         105/1932  (COOP - Not KISO AWOS)
Jacksonville     99/2011  (KNCA AWOS)

Record Max Temps for 07/23 (Sun)

Location        Temp/Year
New Bern        100/1952  (KEWN ASOS)
Cape Hatteras    92/1972  (KHSE ASOS)
Greenville      103/1932  (COOP - Not KPGV AWOS)
Morehead City    98/1987  (COOP - Not KMRH ASOS)
Kinston         103/2011  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

Record Max Temps for 07/24 (Mon)

Location        Temp/Year
New Bern         99/1952  (KEWN ASOS)
Cape Hatteras    90/2016  (KHSE ASOS)
Greenville       99/2011  (COOP - Not KPGV AWOS)
Morehead City    96/1999  (COOP - Not KMRH ASOS)
Kinston         101/1952  (COOP - Not KISO AWOS)
Jacksonville     97/1995  (KNCA AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...TL/BM
NEAR TERM...JME/BM
SHORT TERM...BM
LONG TERM...TL
AVIATION...JME/TL/BM
MARINE...JME/TL/BM
CLIMATE...MHX
Hazardous weather outlook, Jul 20, 4:47 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
447 PM EDT Thu Jul 20 2017

NCZ095-098-103-104-212100-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
447 PM EDT Thu Jul 20 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Heat indices will be around 100 degrees today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices may reach or exceed 105 degrees Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-212100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
447 PM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Heat indices will be around 100 degrees today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices may reach or exceed 105 degrees Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:56 AM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more16 hr
Jul 21, 3:22 PM EDTHeat AdvisoryMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more28 hr
Jul 21, 3:35 PM EDTSmall Craft AdvisoryMHX4 days
Jul 21, 5:02 PM EDTSpecial Weather StatementMHXWashington58 min
Jul 21, 6:01 PM EDTSpecial Weather StatementMHXGreene, Pitt44 min
Jul 21, 6:27 PM EDTSpecial Weather StatementMHXMartin48 min
Jul 21, 7:35 PM EDTSpecial Weather StatementMHXBeaufort40 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.